Hail, Perry
- When
- April 5, 4:12 AM CST to 4:13 AM CST
- Where
- Perry County, Uniontown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.450, -87.520
An upper-level disturbance moved across the Deep South in the early morning hours of April 5, 2022. This fostered the development of a surface low which moved across Central Mississippi and into North Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper-level disturbance moved across the Deep South in the early morning hours of April 5, 2022. This fostered the development of a surface low which moved across Central Mississippi and into North Alabama. Thunderstorms in the morning initially posed a threat of large hail and damaging winds. Later in the morning and into the afternoon, storms became more surface-based and a tornado threat resulted, mainly impacting the southern and southeastern portions of Central Alabama. On April 6th, a strong cold front moved through Alabama, producing another round of severe thunderstorms, but no tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 2:48 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 348 AM CDT Tue Apr 5 2022 .SHORT TERM... /Updated at 0347 AM CDT Tue Apr 05 2022/ Today. Widespread rain and thunderstorms are expected to spread across Central AL this morning as a warm front lifts through the region. A fast-moving complex of thunderstorms will then move eastward through the area. Damaging winds will be the main concern with these thunderstorms given the ample forcing and shear. There will likely be a sharp northward gradient in the severe threat as surface based instability struggles to lift northward into our area behind the warm front. Based on current guidance the area with the best chance for damaging winds and maybe a tornado or two will be generally along and south of the Hwy 80/I-85 corridor, which is where the high resolution guidance suggests the surface based instability build in. A few storms this morning in MS have produced large hail along the warm front, so I've added mentioned for hail in the hazardous weather outlook with any storms that lift northward this morning with the warm front into Central AL. The complex of storms should push east of our area by the mid- afternoon, ending the threat for severe weather across Central AL. Wednesday. As we go into Wednesday, a strong cold front will approach from the northwest. Model guidance has been very consistent in showing an unstable airmass across all of Central AL ahead of the frontal passage. The main low pressure system itself, along with most of the upper level dynamics are displaced well to the north, which limits our mid and upper level forcing along the front. Guidance has also continued to show a good amount of dry air aloft with this system, which could limit the amount of deep convection along the front as it moves in. Additionally, recent high resolution guidance has trended with more convective development just to our south associated with a pre-frontal shortwave that moves across the Gulf Coast, which could limit the low level moisture return for Central AL. These potential limitations cast a good amount of uncertainty in the severe threat on Wednesday. If thunderstorms are able to develop along the front, or ahead of the front in the unstable airmass, they could become strong to severe with damaging winds and hail as the main threats. I can't completely rule out the tornado potential, but the likelihood remains on the lower end. The question will be what wins out - the shallow moist layer with the cold front or the dry air aloft. The front is expected to move out of the area by Wednesday night around midnight with much cooler and drier air advecting from the northwest. 25/Owen .LONG TERM... /Updated at 0347 AM CDT Tue Apr 05 2022/ Thursday through Monday. The main system will be exiting the region Thursday morning and giving way to overall dry weather through the weekend. With that said an upper low will begin to swing into the region Friday afternoon and into Saturday. There some hints that some light rain/drizzle may be around in the northeast Friday and Saturday afternoon as several shortwaves slide around the upper low. For now will just go with some increased clouds during the afternoon. Another concern on Saturday and Sunday mornings will be the potential frost and possible freeze in the northern third of the area. The potential frost is looking pretty good, with a low confidence of a freeze for a few location. Given the April timeframe now will go ahead and add cold into the HWO for Saturday morning and may need to add Sunday morning as well in the update tomorrow night. Moisture returns to the west on Monday and remains in the area through Tuesday before finally pushing east some by the middle of next week. 16 && .AVIATION... 06Z TAF Discussion. Good flight conditions right now, but things will be changing fairly quickly this morning as the MCS begins to swing into the area. Vis/cloud and rain will increase in intensity after 12z in the north and west, then south and east after 15z. Conditions will improve after 2 to 4z. 16 && .FIRE WEATHER... A strong storm system will bring widespread showers and storms to the area today, with locally heavy rainfall. All areas can expect gusty winds today as a squall line will move rapidly from west to east, which could produce wind gusts above 50 mph. The threat of higher winds will be mainly along and south of the Highway 80/I-85 corridor. There will be a lull in the rain Tuesday night. A cold front will push into north Alabama Wednesday afternoon and trigger scattered to numerous showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 59 80 45 66 / 100 10 70 60 0 Anniston 72 63 80 48 66 / 100 20 60 70 0 Birmingham 74 63 80 48 67 / 100 10 70 60 0 Tuscaloosa 77 64 82 47 67 / 100 10 70 40 0 Calera 75 65 81 50 67 / 100 10 70 60 0 Auburn 71 65 78 53 68 / 100 30 70 70 0 Montgomery 76 67 82 53 70 / 100 20 60 70 0 Troy 77 66 83 54 71 / 100 30 70 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 401 AM CDT Tue Apr 5 2022 ALZ011>015-017>050-061215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 401 AM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms will be possible today. Damaging winds up to 60 mph and large hail will be the main threat with tornadoes possible. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms are possible on Wednesday. Damaging winds and hail are the main threats, though a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Today and Wednesday.
Special Weather Statement
National Weather Service Birmingham AL
439 AM CDT Tue Apr 5 2022
ALZ033-040-051015-
Dallas AL-Perry AL-
439 AM CDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of east central Perry
and central Dallas Counties through 515 AM CDT...
At 438 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bogue Chitto, or 15 miles southeast of Uniontown, moving northeast at
35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Selma, Valley Grande, Orrville, Bogue Chitto, Paul M Grist State
Park, Memorial Stadium, Marion Junction, Dallas County Horse Arena,
Potter Station, Skyharbor Airport, Radford, Summerfield, Hazen,
Suttle, Selma University, Barrett Creek and Edmund Pettus Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3233 8742 3270 8712 3254 8690 3252 8689
3251 8689 3222 8725
TIME...MOT...LOC 0938Z 220DEG 32KT 3233 8729
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
440 AM CDT Tue Apr 5 2022
ALZ040>042-051015-
Autauga AL-Lowndes AL-Dallas AL-
440 AM CDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of southwestern
Autauga, northwestern Lowndes and southeastern Dallas Counties
through 515 AM CDT...
At 440 AM CDT, Doppler radar was tracking a strong thunderstorm near
Belknap, or 17 miles south of Selmont-West Selmont, moving northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Hall, Benton, Dallas Lake, Belknap, Gardner Island, Tyler,
Dannelly Reservoir, Collirene, Carlowville, Robert F. Henry Lock And
Dam and Minter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3211 8715 3248 8686 3230 8662 3205 8693
3205 8706
TIME...MOT...LOC 0940Z 220DEG 36KT 3212 8702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
441 AM CDT Tue Apr 5 2022
ALZ042-051015-
Lowndes AL-
441 AM CDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of eastern Lowndes
County through 515 AM CDT...
At 441 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lowndes County Airport, or near Fort Deposit, moving northeast at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Deposit, Hayneville, Gordonville, Lowndes County Airport,
Beechwood, Calhoun, Mount Willing, Clover Hill and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8681 3234 8649 3234 8648 3233 8647
3231 8649 3228 8648 3227 8645 3224 8641
3207 8641 3196 8652 3196 8680
TIME...MOT...LOC 0941Z 220DEG 36KT 3198 8668
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
502 AM CDT Tue Apr 5 2022
ALZ039-051100-
Marengo AL-
502 AM CDT Tue Apr 5 2022
...A strong thunderstorm will impact portions of central Marengo
County through 600 AM CDT...
At 502 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butler, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Demopolis, Linden, Jefferson, Sweet Water, Myrtlewood, Dayton,
Putnam, Freddie Jones Field, Pin Hook, Nanafalia, Chickasaw State
Park, Half Acre, Old Spring Hill, Calvary and Tompkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3206 8811 3206 8807 3208 8804 3214 8804
3215 8802 3228 8802 3231 8798 3231 8795
3228 8793 3231 8793 3236 8801 3254 8783
3252 8782 3252 8779 3236 8759 3199 8802
3199 8807 3202 8812
TIME...MOT...LOC 1002Z 225DEG 29KT 3212 8812
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
25/OwenThe Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
12 hail, 11 tornado. Local standard time, as filed.
Large hail reported along Highway 10 between Nanafalia and Sweet Water.
Several reports of egg-size to baseball size hail near Linden. Several vehicles had their windows shattered.
Large hail reported along Highway 5 southwest of Safford.
Large hail reported along Highway 231 near the Tallapoosa Water Plant.
National Weather Service meteorologists surveyed damage in southern Elmore County and determined that it was consistent with an EF2 tornado, with maximum winds near 134 mph. The tornado touched down on Harrogate Springs Road and tracked northeast snapping and uprooting trees. It strengthened to EF2 as it crossed Wildwood Lane where a large swath of trees were snapped and one residence suffered significant damage. The tornado weakened as it crossed Jimshill Road and dissipated near Firetower Road.
National Weather Service meteorologists surveyed damage in northwest Pike County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down just west of the intersection of County Road 1107 and 1101. The tornado tracked northeast nearly paralleling County Road 1107 where damage consisted of numerous snapped and uprooted trees, some of which fell on and caused significant damage to a residence. The tornado also produced minor roof damage to additional nearby homes and shifted a manufactured home off of its block piers. It crossed into southeast Montgomery County just west of Little Patsaliga Creek.
National Weather Service meteorologists surveyed damage in eastern Elmore County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. The tornado touched down along Highway 14 just east of County Road 186.|Damage consisted mostly of uprooted trees with some structural damage caused by fallen trees. A few homes also had damage caused directly by wind, such as missing shingles, soffit, and fascia. A carport was also blown off a home. The tornado dissipated |at Kent Road.
National Weather Service meteorologists surveyed damage in southeast Montgomery County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. This tornado originated in northeast Pike County and crossed into Montgomery county just west of Little Patsaliga Creek. The tornado reached its peak intensity just after crossing into Montgomery County where is caused the collapse of metal electric transmission tower. The tornado tracked northeast and crossed County Road 94 where numerous trees were uprooted and snapped. The tornado then crossed Highway 231 where several homes suffered loss of roofing. It weakened as it approached Meriwether Trail and lifted just after crossing Meriwether Trail.
National Weather Service meteorologists surveyed damage in northern Macon County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado touched down along Highway 49 in the Franklin community. |The tornado moved somewhat erratically northeastward, crossed largely harvested forested fields as it approached Macon County Road 36, breaking a few large tree limbs or causing a few trees to lean into others. The tornado continued across open fields before breaking large limbs along Chewacla Creek. After crossing the creek, the tornado crossed the site of the historic Tuskegee Army Airfield, intermittently snapping or uprooting numerous young softwood trees, and continued across Macon County Road 56. The tornado then seemed to intensify somewhat as it approached Alabama Highway 199, where 10 to 20 mature pine trees were snapped. The tornado quickly weakened and dissipated just east of Highway 199 in the vicinity of Bulger Creek.
National Weather Service meteorologists surveyed damage in southern Tallapoosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. An weak tornado touched down along a Buck Creek just southwest of Buck Creek Road. Damage consisted mainly of downed trees with some structural damage caused by fallen trees/limbs. The tornado dissipated about one-third of a mile northeast of the intersection of Wildlife Road and Deer Path Road.
National Weather Service meteorologists surveyed damage in southeast Montgomery County and determined that it was consistent with an EF1 tornado, with maximum winds near 100 mph. The tornado touched down near Highway 94. It tracked east|were several trees were uprooted along Highway 231. Numerous trees were snapped in the front yard of a home on Old Highway 231 where the greatest degree of tree damage was found, but this home was not able to be accessed due to the amount of trees covering the driveway. Other nearby homes only received minor roof or siding damage. The tornado crossed into Pike County just north of Jackson Creek.
National Weather Service meteorologists surveyed damage in northern Pike County and determined that it was consistent with an EF0 tornado, with maximum winds near 85 mph. This tornado started in southeast Montgomery County and crossed into Pike County just north of Jackson Creek. The tornado tracked eastward over rural areas with damage consisting mainly of uprooted trees.
National Weather Service meteorologists surveyed damage in western Chambers County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. A brief weak tornado touched down near County Road 33 where an outbuilding was damaged with sheet metal blown downwind. Otherwise, some trees were snapped and uprooted along the short path of the tornado.
National Weather Service meteorologists surveyed damage in southwest Bullock County and determined that it was consistent with an EF1 tornado, with maximum winds near 95 mph. A tornado touched down near Mascott Road and tracked eastward across Beaverdam Creek. As it approached County Road 14 in the High Ridge area, the tornado intensified and broadened, uprooting numerous softwood trees or snapping large limbs on some hardwood trees, especially alongside the road. The tornado then ascended the High Ridge area and dissipated somewhere over inaccessible land west of Alabama Highway 223.
National Weather Service meteorologists surveyed damage in northeastern Barbour County and determined that it was consistent with an EF1 tornado, with maximum winds near 95 mph. The tornado touched down near the northern point of the Walter F George Reservoir and tracked northeast and crossed Highway 82, where a few trees were uprooted and snapped. The tornado then crossed Highway 431, where a large pecan tree was uprooted and fell on a house, rendering it unlivable. The tornado began to weaken once it crossed Highway 431, producing mainly tree limb damage before dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021328, 1021335, 1021322, 1021338, 1021340, 1021341, 1021344, 1021352, 1021354, 1021357, 1021355, 1021387, 1021388, 1021389, 1021393, 1021398, 1021399, 1021400, 1021611, 1021615, 1021613, 1021614, 1021612.